Topiramate induced peripheral neuropathy: First of its kind
Drug-induced peripheral neuropathy had been rarely reported as an adverse effect of some antiepileptic drugs (AEDs) at high cumulative doses or even within the therapeutic drug doses or levels.

Published in the World Journal of Clinical Cases, the authors describe clinical and diagnostic features of a patient with peripheral neuropathy as an adverse effect of chronic topiramate (TPM) therapy.

A 37-year-old woman was presented for the control of active epilepsy (2010). She was resistant to some AEDs as mono- or combined therapies (carbamazepine, sodium valproate, levetiracetam, oxcarbazepine and lamotrigine). She has the diagnosis of frontal lobe epilepsy with secondary generalization and has a brother, sister and son with active epilepsies.

She became seizure free on TPM (2013-2017) but is complaining of persistent distal lower extremities paresthesia in a stocking distribution. Neurological examination revealed presence of diminished Achilles tendon reflexes, stocking hypesthesia and delayed distal latencies, reduced conduction velocities and amplitudes of action potentials of posterior tibial and sural nerves, indicating demyelinating and axonal peripheral neuropathy of the lower extremities.

After exclusion of the possible causes of peripheral neuropathy, chronic TPM therapy is suggested as the most probable cause of patient’s neuropathy. This is the first case report of topiramate induced peripheral neuropathy in the literature.

Read in detail here: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5740191/
1 share
Like
Comment
Share